Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Huntsville, AL

May 12, 2016Franklin County, Tennessee

NWS Huntsville, AL issued this special weather statement at May 12, 2016, 8:21 PM CDT for Franklin County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 8:21 PM CDT (01:21 UTC)
Expired
May 12, 2016, 9:00 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS84 KHUN 130121
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 PM CDT THU MAY 12 2016
 
TNZ076-097-130200-
MOORE TN-FRANKLIN TN-
821 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND CENTRAL
FRANKLIN COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TIMS FORD LAKE...OR 7 MILES SOUTHEAST OF LYNCHBURG...MOVING EAST AT 30
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...SEWANEE...TIMS
FORD LAKE...BELVIDERE...ST. ANDREWS AND HARMONY.

LAT...LON 3526 8590 3522 8587 3509 8587 3512 8632
      3513 8632 3512 8633 3513 8634 3529 8634
TIME...MOT...LOC 0120Z 271DEG 28KT 3521 8625 

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at May 12, 6:37 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 12, 6:37 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
637 PM CDT THU MAY 12 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
/ISSUED 228 PM CDT THU MAY 12 2016/
At 19z, scattered showers and storms were continuing in the unstable
atmosphere across the forecast area. A better defined area of showers
and storms was moving through northwest Alabama along a pre-frontal
trough. Dewpoint temps were generally in the mid to upper 60s ahead
of a cold front, which was extending southwest from southern
Illinois, and through eastern Arkansas. Expect that there will
continue to be development of showers and storms along and ahead of
the cold front into this mid evening. The RAP and HRRR models are
similar in moving the pre-frontal trough and surface cold front
through the forecast area this evening, with the boundaries south of
the area by around 06z tonight. Have continued with trending
involving lessening the chances for showers and storms by around 06z
Friday and ending precip completely by 11z Friday.

The short term models are fairly similar involving a large area of
high pressure building eastward into the region by 12z Friday. Have
stayed close to guidance values for temps on Friday and Friday
night, but have compromised between the cooler GFS temps and warmer
NAM temps for Saturday. A reinforcing shot of cooler air is expected
to shift southeast through the midwest into the lower Ohio and
Tennessee valley regions between Friday and Saturday. A cold front
is progged by the models to move through middle Tennessee to start
the day on Saturday and through the forecast area by between 18z
Saturday and 00z Sunday. A weak area of high pressure will build
east-southeast across the region between Saturday and early Sunday
with cooler temps expected on Sunday. Have followed closer to the
slightly cooler GFS temps for Sunday.

During the day on Sunday, the northwest mid to upper flow will shift
to more of a zonal flow, allowing a short wave to continue to move
across the southern plains states, resulting in an increase in mid
and high clouds across the area. Have continued with the timing of
adding in at least a slight chance of showers for Sunday afternoon
and expect a slow increase in rain chances as we head into next
Monday morning. The models are indicating as we head into the
extended forecast period that there will be a series of short waves
that are expected to move through the Tennessee and Ohio valley
region from Monday through Thursday. This should be an unsettled
pattern with multiple episodes of showers and storms, which will be
helpful in catching us up on the rainfall deficit for the month and
year. Have slightly upped pops into the higher category of chance
during the time period from Monday through Thursday and have gone
with a mix between the GFS and ECMWF temp guidance through the end of
the extended forecast period.

TT

&&

.AVIATION...
For 00Z TAFs:

A line of thunderstorms, east of KMSL and currently moving through
the KHSV terminal, should clear the area around 00z. Behind this
line, dry conditions will prevail through the period. Low ceilings
will likely impact the KMSL by 05z and then reach KHSV by 06z...as a
cold front pushes into the terminals. Cigs will lift above 3000 ft
between 08z and 09z...leaving vfr conditions through the remainder of
the period. Winds will shift to the north by 15z...with the passage
of the front.

73

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 12, 2:41 AM CDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 AM CDT THU MAY 12 2016

ALZ001>010-016-TNZ076-096-097-122100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
241 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BRING THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT ACROSS THE TENNESSEE VALLEY. THE PRIMARY
THREATS WILL BE LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WINDS UP TO 60 MPH. THE THUNDERSTORM ACTIVITY WILL TAPER OFF AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 12, 6:27 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     3 SW HARVEST            34.83N 86.78W
05/12/2016                   MADISON            AL   EMERGENCY MNGR

            TREE DOWN ALONG SMITH VASSER ROAD, SOUTH OF YARBROUGH
            ROAD.

&&

JCHACE
Special weather statement, May 12, 6:50 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CDT THU MAY 12 2016

ALZ006>008-016-130030-
CULLMAN AL-MARSHALL AL-MORGAN AL-MADISON AL-
650 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...NORTHWESTERN
MARSHALL...MORGAN AND SOUTHWESTERN MADISON COUNTIES UNTIL 730 PM
CDT...

AT 650 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM HUNTSVILLE TO NEAR FALKVILLE TO NEAR
ADDISON...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...CULLMAN...HARTSELLE...GUNTERSVILLE...ARAB...REDSTONE
ARSENAL...HANCEVILLE...GOOD HOPE...OWENS CROSS ROADS AND FALKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3432 8711 3467 8657 3445 8619
      3426 8644 3425 8652 3414 8659 3408 8669
      3406 8669 3393 8686 3394 8688 3391 8692
      3386 8694 3386 8699
TIME...MOT...LOC 2349Z 283DEG 33KT 3466 8657 3436 8696 3411 8741

KTW
Special weather statement, May 12, 7:00 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT THU MAY 12 2016

ALZ009-010-130045-
DE KALB AL-JACKSON AL-
700 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 745 PM CDT...

AT 700 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SECTION...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...FORT PAYNE...RAINSVILLE...HENAGAR...SYLVANIA...FYFFE...
HOLLYWOOD...POWELL...SECTION AND IDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3439 8572 3450 8610 3451 8610 3453 8611
      3453 8613 3452 8614 3453 8614 3453 8615
      3454 8614 3455 8615 3458 8615 3474 8610
      3469 8564
TIME...MOT...LOC 0000Z 282DEG 33KT 3459 8598

KTW
Special weather statement, May 12, 7:25 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
725 PM CDT THU MAY 12 2016

ALZ010-130115-
DE KALB AL-
725 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB COUNTY UNTIL
815 PM CDT...

AT 725 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SYLVANIA...OR NEAR RAINSVILLE...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...LITTLE RIVER CANYON NATIONAL PRESERVE...
HENAGAR...SYLVANIA...FYFFE...POWELL...LITTLE RIVER FALLS...VALLEY HEAD AND
HAMMONDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3433 8568 3449 8597 3453 8593
      3461 8581 3465 8576 3459 8553 3453 8551
TIME...MOT...LOC 0025Z 293DEG 26KT 3457 8583

KTW
Special weather statement, May 12, 8:00 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 PM CDT THU MAY 12 2016

ALZ008-010-130145-
MARSHALL AL-DE KALB AL-
800 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 845 PM CDT...

AT 800 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 6 MILES SOUTHWEST OF GUNTERSVILLE TO 6
MILES SOUTHWEST OF ALBERTVILLE TO NEAR WALNUT GROVE...AND MOVING
EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...DOUGLAS...KILPATRICK...HIGH POINT...HORTON...ARONA...
HYATT...RABBIT TOWN AND LATHAMVILLE.

LAT...LON 3411 8632 3419 8634 3427 8639 3439 8611
      3426 8602 3420 8604 3420 8611 3419 8611
      3418 8619 3410 8630
TIME...MOT...LOC 0100Z 254DEG 18KT 3427 8634 3421 8630 3411 8630

70/DD
Special weather statement, May 12, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 PM CDT THU MAY 12 2016

TNZ076-097-130200-
MOORE TN-FRANKLIN TN-
821 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND CENTRAL
FRANKLIN COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TIMS FORD LAKE...OR 7 MILES SOUTHEAST OF LYNCHBURG...MOVING EAST AT 30
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...SEWANEE...TIMS
FORD LAKE...BELVIDERE...ST. ANDREWS AND HARMONY.

LAT...LON 3526 8590 3522 8587 3509 8587 3512 8632
      3513 8632 3512 8633 3513 8634 3529 8634
TIME...MOT...LOC 0120Z 271DEG 28KT 3521 8625

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSpecial Weather StatementHUNDeKalb45 min
May 12, 7:25 PM CDTSpecial Weather StatementHUNDeKalb50 min
May 12, 8:00 PM CDTSpecial Weather StatementHUNMarshall45 min

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.